Alert archive / Arizona / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Las Vegas, NV

August 27, 2003Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 27, 2003, 2:48 PM MST for Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:48 PM MST (21:48 UTC)
Expired
Aug 27, 2003, 3:45 PM MST
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 57 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 272151
FFWVEF
AZC015-272345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM MST WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 445 PM MST

* AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 14 MILES NORTHEAST OF DOLAN
  SPRINGS...OR ABOUT 17 MILES SOUTH OF MEADVIEW...MOVING NORTHEAST AT
  5 MPH.

FLASH FLOODING WAS LIKELY OCCURRING ALONG PIERCE FERRY ROAD BETWEEN 
U.S. 95 AND ANTARES ROAD.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT
TO CROSS SWIFTLY FLOWING WATER. VEHICLES CAUGHT IN RISING WATERS
SHOULD BE ABANDONED QUICKLY.

LAT...LON 3561 11441 3550 11431 3571 11404 3582 11416

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:46 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 27, 10:46 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT WED AUG 27 2003

CORRECTED ENDING TIME OF FLASH FLOOD WATCH IN LAST SENTENCE

.SYNOPSIS...A SLOW DECREASE IN MONSOON MOISTURE WILL BE SEEN
ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH FRIDAY.
HOWEVER...ENOUGH MOISTURE WILL LINGER FOR A CONTINUED THREAT OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN OVER
THE SOUTHERN PORTION OF THE AREA.
&&

.SHORT TERM...VERY MOIST AIR MASS HANGING OVER THE SOUTHERN HALF
OF THE FORECAST AREA THIS MORNING WITH DEWPOINTS FROM THE LOWER 60S
TO LOWER 70S. DESERT ROCK SOUNDING PRECIPITABLE WATER VALUE OF 1.21
INCHES IS DOWN FROM 24 HOURS AGO DUE TO SOME MID LEVEL DRYING. 1.21
INCH VALUE STILL WELL ABOVE NORMAL. SOUNDING VERY UNSTABLE AS WELL.
MODEL WISE...12Z ETA SHOWS SEVERAL WEAK IMPULSES IN WESTERLY FLOW
MOVING OVER VERY MOIST AREA ALONG WITH H250 SPEED MAX WHICH SHOULD
ADD SOME DYNAMICS TO THE MIX. ETA THETA-E RIDGE ORIENTATED E-W
ACROSS THIS AREA AS WELL. THETA-E VALUES SIMILAR TO YESTERDAY WHERE
AREAS GOT HEAVY RAIN. WITH THAT STATED WILL ISSUE A FLASH FLOOD
WATCH FROM NOON UNTIL 11 PM THIS EVENING FROM CLARK/SRN NYE COUNTY
SOUTH AND INCLUDE ALL OF MOHAVE COUNTY AS WELL. 12Z ETA STILL
INSISTS ON A VERY SLOW DRYING TREND GOING INTO THURSDAY AND FRIDAY.
UPDATED ZONES OUT SHORTLY FOR FLASH FLOOD WATCH.
&&

.LAS...FLASH FLOOD WATCH FROM NOON UNTIL 1100 PM PDT/MST TODAY.
PLEASE REFER TO LATEST STATEMENT FOR DETAILS.
&&

PIERCE
Hazardous weather outlook, Aug 27, 10:10 AM MST, 4 hours 38 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE
ONCE AGAIN ACROSS MOHAVE...SAN BERNARDINO...AND CLARK COUNTIES THIS
AFTERNOON AND EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM NOON
UNTIL 1100 PM PDT/MST THIS EVENING. RAINFALL AMOUNTS OF 1.00 TO 2.00
INCHES WILL BE POSSIBLE FROM STRONG...SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH DRIER WILL MOVE OVER THE AREA TODAY...PLENTY OF LOW LEVEL
MOISTURE REMAINS ACROSS THE SOUTHERN PORTION OF THE AREA. THIS WILL
RESULT IN AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHWEST
ARIZONA...PORTIONS OF SOUTHERN NEVADA...AND SAN BERNARDINO COUNTY IN
CALIFORNIA ON THURSDAY AND FRIDAY. ISOLATED ACTIVITY WILL PUSH A
LITTLE FURTHER SOUTH AND EAST ON SATURDAY...BEFORE MAINLY DRY AND
STABLE CONDITIONS MOVE ACROSS THE AREA SUNDAY THROUGH TUESDAY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:46 PM MSTFlash Flood WarningVEFMohave119 min
Aug 27, 1:24 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 27, 2:38 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.